North Carolina, 2002

Damaging Winds in North Carolina, June 14, 2002

June 14, 2002 · NWS AKQ · 4 events in 4 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 14, 1:55 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 14, 1:55 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
255 PM EDT FRI JUN 14 2002

...SVR TSTRM WATCH 425 CONTS UNTIL 7 PM FOR SERN VA/NC NE...

IN SHORT TERM...CONVECTION DVLPNG ALONG S/W TROF AHEAD OF MAIN
CDFRNT WILL CONT THREAT OF TSTRMS OVR WATCH AREA THIS EVE. OTHR
SHWRS/TSTRMS WILL CONT ACROSS REST OF FA UNTIL MAIN CDFRNT CROSSES
FA OVRNITE...MOVG OFFSHORE ERLY SAT AM. ERN TROF SETS UP WITH DRY
W-NW FLOW AND COOLER TMPS INTO SUN.

AS THE OLD SAYING GOES...WHEN IN A DROUGHT...LEAVE IT OUT. WHAT
ONCE LOOKED LIKED SVRL CHCS FOR SOME NEEDED RAINFALL THIS UPCOMING
FCST PRD...NOW APPEARS TO BE CONFINED INTO SHORT TERM. MOST AREAS
WILL SEE SOME PCPN TONIGHT...BUT NOT THE QPF ONCE THOUGHT. ETA STILL
PAINTING A WET SCENARIO FOR SERN VA/NE NC TONIGHT...THUS WILL CONT
LIKELY POPS THERE. CHC POPS ELSEWHERE.

NXT CHC (ALBEIT LOW CHC) FOR PCPN APPEARS TO BE LATE SUN AS ANTHR
CDFRNT APPRCHS DRNG MAX HTNG. WILL INTRO 30 POPS ACROSS NRN HALF FA
LATE SUN AS INSTABILITY APPEARS SUFFICIENT FOR SCT TSTRMS TO DVLP.
HIGH PRS THEN MOVES INTO MID ATLNTC RGN...SUPRESSING ANY SYSTMS WELL
INTO SRN STATES THRU LATE IN THE WEEK. THUS HAVE TAKEN PCPN OUT OF
FCST ON TUE & WED. WHAT WERE LEFT WITH IS ANTHR HIGH PRS SYSTM THAT
WILL SLOWLY MOVE EAST...SETTING UP RESIDENCE OFF MID ATLNTC COAST.
UPSHOT WILL BE ANTHR PRD OF DRY WX. WITH DRY GRND...WILL GO HIGHER
THAN GUID TMPS.

CWF...NO FLAGS XPCTD.

FCSTID = 44
SBY   63  81  57  82 /  60  10  10  30
OXB   60  78  60  80 /  60  10  10  30
ECG   68  86  65  85 /  70  10   0  20
ORF   67  84  66  85 /  70  10   0  20
PHF   65  84  61  83 /  60  10   0  30
AKQ   63  86  59  84 /  50  10   0  30
RIC   62  83  58  83 /  50  10  10  30
FVX   60  84  56  84 /  50  10  10  30

.AKQ...
MD...NONE.
NC...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT FRIDAY FOR ZONES
NCZ012>013...NCZ015>017...NCZ030>032...NCZ102...NCZ014.
VA...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT FRIDAY FOR ZONES
VAZ092>093...VAZ095>098.

In the hours before

Special weather statement, Jun 14, 12:35 PM EST, 2 hours 55 minutes before
NCZ012>017-030>032-102-VAZ092-093-095>098-142300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
135 PM EDT FRI JUN 14 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORMS WATCH FOR EASTERN NORTH CAROLINA AND PORTIONS OF
SOUTHEAST VIRGINIA. THE WATCH INCLUDES THE FOLLOWING COUNTIES AND
INDEPENDENT CITIES.

VIRGINIA COUNTIES INCLUDED ARE SOUTHAMPTON AND ISLE OF WIGHT.

VIRGINIA INDEPENDENT CITIES INCLUDED ARE
CHESAPEAKE...FRANKLIN...NORFOLK...PORTSMOUTH...SUFFOLK AND VIRGINIA
BEACH.

NORTH CAROLINA COUNTIES INCLUDED ARE
BERTIE...CAMDEN...CHOWAN...CURRITUCK...GATES...HERTFORD...NORTHAMPTON
...PASQUOTANK AND PERQUIMANS.

SKYWARN SPOTTER ACTIVATION IS REQUESTED IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

SAMMLER
Special weather statement, Jun 14, 12:35 PM EST, 2 hours 55 minutes before
NCZ012>017-030>032-102-VAZ092-093-095>098-142300-

SPECIAL WEATHER STATEMENT...CORRECTED TO ADD EXPIRATION TIME
NATIONAL WEATHER SERVICE WAKEFIELD VA
135 PM EDT FRI JUN 14 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORMS WATCH FOR EASTERN NORTH CAROLINA AND PORTIONS OF
SOUTHEAST VIRGINIA VALID UNTIL 7 PM EDT. THE WATCH INCLUDES THE
FOLLOWING COUNTIES AND INDEPENDENT CITIES.

VIRGINIA COUNTIES INCLUDED ARE SOUTHAMPTON AND ISLE OF WIGHT.

VIRGINIA INDEPENDENT CITIES INCLUDED ARE
CHESAPEAKE...FRANKLIN...NORFOLK...PORTSMOUTH...SUFFOLK AND VIRGINIA
BEACH.

NORTH CAROLINA COUNTIES INCLUDED ARE
BERTIE...CAMDEN...CHOWAN...CURRITUCK...GATES...HERTFORD...NORTHAMPTON
...PASQUOTANK AND PERQUIMANS.

SKYWARN SPOTTER ACTIVATION IS REQUESTED IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

SAMMLER

The radar

The Norfolk radar (KAKQ), 98 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perquimans

When
June 14, 3:30 PM EST
Where
Perquimans County, Winfall
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.217, -76.467

Trees down. Several trailers damaged and power outages.

Thunderstorm Wind, Pasquotank

When
June 14, 4:00 PM EST
Where
Pasquotank County, Weeksville
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
36.217, -76.167

Trees down.

Thunderstorm Wind, Camden

When
June 14, 4:20 PM EST
Where
Camden County, Old Trap
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
36.233, -76.033

Numerous large tree limbs down in road.

Thunderstorm Wind, Currituck

When
June 14, 4:27 PM EST
Where
Currituck County, 2 mi S of Grandy
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
36.217, -75.883

Large tree down on road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304136, 5304137, 5304138, 5304139.